Illinois, 2011Flood and Damaging Wind in Illinois, May 14, 2011
May 14, 2011 · NWS LOT · 2 events in 2 counties and zones
Showers and thunderstorms trained over portions of northeast and east central Illinois during the morning of May 14th bringing heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms trained over portions of northeast and east central Illinois during the morning of May 14th bringing heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 9:22 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, May 14, 9:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1022 AM CDT SAT MAY 14 2011
.DISCUSSION...
353 AM CDT
MAIN FORECAST CONCERNS ARE WITH PERSISTENT SHOWERS AND
THUNDERSTORMS TO AFFECT MUCH OF THE REGION WITH CONTINUED CHANCES
FOR LOCALIZED FLOODING...AND COOLER TEMPERATURES GOING INTO NEXT
WEEK.
LATEST RADAR IMAGERY SHOWING SHOWERS WITH A FEW ISOLATED
THUNDERSTORMS PIVOTING AROUND CLOSED UPPER LEVEL LOW EARLY THIS
MORNING. OVER THE LAST SEVERAL HOURS...MAIN SHOWERS AND
THUNDERSTORMS HAVE BEEN CONFINED TO THE SOUTHERN HALF OF THE CWA
MAINLY SOUTH OF THE INTERSTATE 80 CORRIDOR. THESE SHOWERS AND
THUNDERSTORMS HAVE BEEN RIDING ALONG A STRONG MID LEVEL WAVE
PROPAGATING ACROSS ILLINOIS...WITH LATEST RUC ANALYSIS INDICATING
THAT WEAK ELEVATED INSTABILITY STILL REMAINS ACROSS THE SOUTHERN
HALF OF THE CWA. AS THIS UPPER LEVEL LOW CONTINUES TO SLOWLY SHIFT
TO THE EAST TODAY WITH SEVERAL LOBES OF ENERGY CONTINUING TO ROUND
THIS UPPER LEVEL FEATURE...A CONTINUED CHANCE FOR SHOWERS WILL
REMAIN WITH THE THUNDER POTENTIAL DIMINISHING FROM WEST TO EAST
THROUGH THIS AFTERNOON AS INSTABILITY ALSO SLOWLY SHIFTS EAST.
PRETTY MUCH LEFT POPS ALONE FOR TODAY WITH A GOOD PROBABILITY THAT
ALL AREAS WITHIN THE CWA WILL OBSERVE PRECIP. ALTHOUGH FEEL AS IF
TODAY WILL BE THE SAME AS THE LAST SEVERAL DAYS WHERE AREAS WILL
OBSERVE BOTH DRY AND WET PERIODS. STILL DID TRY AND PIN POINT
WHERE THE BEST CHANCES FOR HIGHER QPF WILL BE WHERE GUIDANCE IS
TRYING TO HINT THAT BETTER FORCING/HIGHER QPF AXIS WILL BE ACROSS
THE NORTHERN HALF OF THE CWA.
DESPITE THIS...DO FEEL AREAS ACROSS THE SOUTHERN HALF COULD
STILL POSSIBLY OBSERVE HIGHER AMOUNTS OF QPF AS WELL...WITH THE
CONVECTIVE POTENTIAL BETTER ACROSS THESE AREAS. AS THIS UPPER
LEVEL LOW AND SURFACE REFLECTION SHIFT TO THE EAST TODAY INTO THE
EVENING...HIGHER DEWPOINT AIR AT THE SURFACE AND ALOFT STILL TRIES
MOVE ACROSS AREAS IN SOUTHEAST THIRD OF THE CWA. ALTHOUGH...MAIN
INSTABILITY AXIS WILL REMAIN EAST OF THE CWA...GUIDANCE IS
INDICATING THAT AT LEAST WEAK INSTABILITY WILL ALSO RESIDE IN THIS
LOCATION. WITH THIS IN MIND...IT WOULDNT BE OUT OF THE QUESTION TO
OBSERVE AN ISOLATED STRONGER THUNDERSTORM HERE WHERE BETTER
OVERALL CONVERGENCE WILL ALSO BE. FLOW ALOFT REMAINS WEAK WITH
ONCE AGAIN BULK SHEAR VALUES STILL NOT IMPRESSIVE AT ALL.
ALTHOUGH...WITH STACKED LOW SHIFTING TO THE EAST...A TURNING WIND
FIELD MAY BE ENOUGH TO PROVIDE LOCALIZED HIGHER SHEAR VALUES. THE
MAIN CONCERN FOR TODAY INTO TONIGHT WILL BE POSSIBLE LOCALIZED
FLOODING. MANY AREAS ACROSS THE CWA HAVE OBSERVED A DECENT AMOUNT
OF RAINFALL OVER THE LAST SEVERAL DAYS...WITH A GOOD CHANCE THAT
THESE SAME AREAS COULD OBSERVE MORE. AN ADDITIONAL INCH WILL BE
POSSIBLE ACROSS THE CWA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A
SLOW STORM MOTION WILL CONTINUE TO BE A PROBLEM AS WELL AS HIGHER
DEW POINT AIR MASS LINGERING DESPITE UPPER LEVEL SYSTEM SHIFTING
TO THE EAST.
RODRIGUEZ
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 15Z...
* IFR CEILINGS
* TIMING OF PRECIPITATION AND COVERAGE.
* GUSTY NORTH/NORTHEAST WINDS.
BEACHLER
//DISCUSSION...UPDATED 12Z...
SLOW MOVING UPPER LOW DRIFTING EAST ACROSS THE LOWER OHIO VALLEY
WILL BE THE DOMINANT INFLUENCE ON AREA WEATHER THROUGH THE NEXT
24-30 HOURS. COOL BLUSTERY NORTH/NORTHEAST WINDS...LOW CLOUDS AND
PERIODS OF SHOWERS WILL PREVAIL THROUGH SUNDAY MORNING.
EXTENSIVE AREA OF IFR STRATUS ACROSS WESTERN GREAT LAKES REGION
THIS MORNING...WITH CEILINGS AS LOW AS 300 FT OR SO OVER LAKE
MICHIGAN AND OVER DOWNTOWN CHICAGO PER WEB CAM IMAGERY. CEILINGS
CURRENTLY RISE FURTHER INLAND TO LOW END MVFR OVER WESTERN IL.
SOME CONCERN THAT ORD/MDW WILL SEE CIGS LOWER JUST A LITTLE GIVEN
UPSTREAM CONDITIONS...THOUGH CURRENT EXPECTATION IS THAT DIURNAL
TREND MAINTAIN CIGS ABOVE LIFR...WITH BASES BETWEEN 600-800 FT
THROUGH THE PERIOD BEFORE IMPROVING LATER SUNDAY MORNING.
TOUGHER TO NAIL DOWN WILL BE PERIODS WHERE RAIN/SHOWERS WILL BE
MORE LIKELY. AS IS TYPICAL WITH UPPER LOWS...SPATIAL COVERAGE OF
BANDS OF SHOWERS WILL BE MODULATED BY SMALL SCALE DETAILS AND
LOCATION OF SMALL MID LEVEL VORT LOBES. MODEL GUIDANCE CONTINUES TO
INDICATE NEAR TERM INCREASE IN COVERAGE OVER SOUTHERN LAKE
MICHIGAN AND NORTHEAST IL...AHEAD OF ONE SUCH LITTLE WAVE ROTATING
CYCLONICALLY NORTH/NORTHWEST THROUGH CENTRAL IL THIS MORNING.
GUIDANCE ALSO INDICATES THAT SHOWERS MAY BE MORE PLENTIFUL ACROSS
FAR NORTHERN IL LATE THIS AFTERNOON/EVENING...THOUGH CONFIDENCE IN
TIMING PRECIP FOR INDIVIDUAL TERMINALS REMAINS VERY LOW.
WINDS ARE EXPECTED TO BE RELATIVELY UNIFORM THROUGH THE FORECAST
PERIOD...GENERALLY 360-030 DEG WITH GUSTS INTO THE 20+ KT RANGE AT
TIMES.
RATZER
//ORD AND MDW CONFIDENCE...UPDATED 15Z...
* HIGH CONFIDENCE IN IFR CIGS THROUGH PERIOD.
* HIGH CONFIDENCE IN GUSTY NORTH/NORTHEAST WINDS.
* LOW CONFIDENCE IN TIMING OF PERIODS OF RAIN.
BEACHLER
//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...
SUNDAY NIGHT...VFR.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...CHC MVFR IN SHRA.
THURSDAY...CHC MVFR IN SHRA.
FRIDAY...VFR. SLGT CHC TSRA.
RATZER
&&
.MARINE...
320 AM CDT
NORTH TO NORTHEAST GALES THIS WEEKEND ARE THE MAIN FOCUS OF LAKE
MICHIGAN MARINE FORECAST THIS MORNING. HAVE HOISTED GALE WARING
FOR A PORTION OF FAR SOUTHERN LAKE MICHIGAN THIS MORNING...AND
GALES ARE LIKELY ACROSS MUCH OF THE LAKE TONIGHT THROUGH SUNDAY.
AN ELONGATED AREA OF LOW PRESSURE CONTINUES TO DEEPEN ACROSS THE
LOWER LAKES AND OHIO VALLEY EARLY THIS MORNING...WHILE
UNSEASONABLY STRONG HIGH PRESSURE BUILDS SOUTHEAST ACROSS CENTRAL
CANADA. THE STRONG PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS
WILL PRODUCE GUSTY NORTH TO NORTHEAST WINDS ACROSS LAKE MICHIGAN
THROUGH THE REMAINDER OF THE WEEKEND...WITH WINDS ATTAINING GALE
FORCE AT TIMES FROM TODAY INTO SUNDAY NIGHT.
A RELATIVELY LOCALIZED AREA OF GALE FORCE NORTH WINDS HAVE
DEVELOPED EARLY THIS MORNING ALONG THE WESTERN SHORE OF THE LAKE
ROUGHLY FROM ROUGHLY SOUTH OF MILWAUKEE TO CHICAGO. GALES WILL
LIKELY CONTINUE THROUGH ABOUT MID MORNING IN REPONSE TO SURFACE
PRESSURE FALLS ACROSS THE LOWER LAKES AND STEEP LOW LEVEL LAPSE
RATES BEFORE EASING A BIT BY LATE MORNING. THE GRADIENT WILL
TIGHTENT LATER TODAY AND TONIGHT HOWEVER...AND WILL LIKELY RESULT
IN GALES ACROSS MUCH OF THE LAKE TONIGHT THROUGH SUNDAY EVENING.
GRADUAL WEAKENING OF HIGH PRESSURE ACROSS THE NORTHERN LAKES AND
CANADA EARLY NEXT WEEK WILL ALLOW WINDS TO GRADUALLY SUBSIDE.
RATZER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 7 PM SATURDAY.
GALE WARNING...LMZ080-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-
LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878...7 PM SATURDAY TO 9 PM SUNDAY.
&&Hazardous weather outlook, May 14, 10:37 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1137 AM CDT SAT MAY 14 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151645-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1137 AM CDT SAT MAY 14 2011 /1237 PM EDT SAT MAY 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
HEAVY RAIN.
NICKEL SIZE HAIL.
CLOUD TO GROUND LIGHTNING.
PERSISTENT WEST-WEST BAND OF MODERATE TO HEAVY RAIN JUST SOUTH
OF I-80... PRODUCING PONDING OF WATER AND MINOR FLOODING OF LOW
LYING AREAS THIS AFTERNOON.
AREAS AFFECTED AND TIMING:
AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON MAINLY ACROSS EAST CENTRAL ILLINOIS AND NORTHWEST
INDIANA.
DISCUSSION:
A SLOW MOVING UPPER LEVEL SYSTEM WILL CONTINUE TO SHIFT EAST
ACROSS THE REGION THIS AFTERNOON WITH SEVERAL MID LEVEL
DISTURBANCES WRAPPING AROUND THIS SYSTEM. THE STRONGEST
INSTABILITY AND HENCE BETTER CHANCES FOR THUNDERSTORMS WILL REMAIN
ACROSS THE SOUTHEAST PORTION OF THE OUTLOOK AREA THIS AFTERNOON.
SOME OF THE STRONGER STORMS MAY PRODUCE PEA TO NICKEL SIZED
HAIL...WIND GUSTS TO 45 TO 50 MPH... AND HEAVY DOWNPOURS. PONDING
OF WATER IN LOW LYING AREAS MAY OCCUR WITH THE HEAVIER RAIN.
WITH THE POSSIBILITY OF ADDITIONAL RAINFALL THROUGH THE EVENING
AND OVERNIGHT...THERE WILL BE A CONTINUED CHANCE FOR FLOODING OVER
AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL TODAY.
PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-151645-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1137 AM CDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG WINDS AND HIGH WAVES WILL PRODUCE HAZARDOUS CONDITIONS FOR
SMALL CRAFT ACROSS THE ILLINOIS AND INDIANA NEARSHORE WATERS
TODAY.
GALE FORCE WINDS WILL ONCE AGAIN BE LIKELY ACROSS BOTH THE
ILLINOIS AND INDIANA NEARSHORE WATERS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
GALE FORCE WINDS ARE LIKELY ACROSS THE ILLINOIS AND INDIANA
NEARSHORE WATERS THROUGH SUNDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-151645-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1137 AM CDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
GALE FORCE WINDS ARE LIKELY ACROSS THE ENTIRE LAKE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
GALE FORCE WINDS ARE LIKELY ACROSS THE ENTIRE LAKE THROUGH SUNDAY
NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
ED F
Flood, La Salle
- When
- May 14, 11:00 AM CST to 12:00 PM CST
- Where
- La Salle County, Lostant to 0.52 mi SE of Priscilla
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -89.070
Over a 12 hour period, 4.30 inches of rain was measured in Lostant causing ditches along Highway 251 to fill and overflow. Two to three inches of water was on North 14th Road, and the eastbound lane of Illinois Route 18 had four to six inches of water.
Thunderstorm Wind, Iroquois
- When
- May 14, 5:00 PM CST
- Where
- Iroquois County, 1.91 mi E of Crescent City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- CoCoRaHS
- Coordinates
- 40.772, -87.834
Utility poles were snapped off east of Crescent City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307262, 307742.